Hail, Santa Barbara
- When
- May 18, 2:30 PM PST
- Where
- Santa Barbara County, Cuyama
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.950, -119.600
A trained weather spotter reported nickel-size hail in the community of Cuyama.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at May 18, 1:00 PM PST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA ISSUED BY NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT THU MAY 18 2006 .SHORT TERM...ACARS SOUNDINGS CONTINUE TO SHOW A STRONG MARINE INVERSION WITH THE BASE NEAR 2000 FEET. MID LEVEL WINDS ARE WEAK WITH A SHALLOW MID LEVEL MOIST LAYER AROUND 600 MB AND A DEEP DRY SUBCLOUD LAYER BELOW THIS MID LEVEL MOISTURE. SATELLITE IMAGERY SHOWS CONVECTIVE DEVELOPMENT ON NORTH SLOPES OF THE MOUNTAINS OF SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES WITH SHOWERS AND THUNDERSTORMS DEVELOPING AND MOVING SLOWLY TO THE NORTH. A FEW LIGHTNING STRIKES HAVE BEEN NOTED RECENTLY ALONG THE BORDER BETWEEN VENTURA AND KERN COUNTIES. ISOLATED THUNDERSTORMS WILL CONTINUE OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING WITH THE MAIN THREATS DRY LIGHTNING AND STRONG GUSTY WINDS. OTHERWISE THROUGH FRIDAY...AN APPROACHING TROUGH OF LOW PRESSURE FROM THE PACIFIC WILL BRING SLOW DEEPENING OF THE MARINE LAYER WITH SOME COOLING FOR THE COAST AND VALLEYS. WARM TO HOT DAYTIME TEMPERATURES WILL CONTINUE FOR INLAND AREAS. FOR FRIDAY NIGHT AND SATURDAY...THIS APPROACHING TROUGH WILL BRING A CHANCE OF MAINLY LIGHT PRECIPITATION TO AREAS ALONG THE CENTRAL COAST. .LONG TERM...AS THIS TROUGH AMPLIFIES AND MOVES SLOWLY SOUTHWARD AND EASTWARD...MORE SIGNIFICANT PRECIPIPITATION IS EXPECTED TO SPREAD SOUTHWARD ALONG THE CENTRAL COAST SATURDAY NIGHT AND SUNDAY... SPREADING EASTWARD ACROSS SOUTHERN CALIFORNIA SUNDAY AND SUNDAY NIGHT. THE GFS AND ECMWF ARE VERY SIMILAR WITH THE TRACK AND INTENSITY OF THIS LATE SEASON STORM THROUGH SUNDAY WITH SOME DIFFERENCES IN HANDLING OF TRAILING SHORTWAVES FOR MONDAY AND TUESDAY. CURRENT TIMING WOULD BRING THE GREATEST PRECIPITATION TO THE CENTRAL COAST LATE SATURDAY NIGHT OR EARLY SUNDAY...SPREADING ACROSS SOUTHERN CALIFORNIA SUNDAY...MOVING EAST SUNDAY NIGHT AND MONDAY. A TRAILING SHORTWAVE SHOWN BY THE GFS COULD BRING SOME ADDITIONAL LIGHT PRECIPITATION...MAINLY NORTH OF POINT CONCEPTION... MONDAY NIGHT AND TUESDAY. NOT GREAT MODEL AGREEMENT IN THE DETAILS AFTER TUESDAY...BUT GENERALLY SEASONAL WEATHER WITH MODERATE ONSHORE FLOW. && AVIATION...BASE OF A STRONG MARINE INVERSION IS AROUND 2000 FEET. LIGHT ONSHORE COMPONENT WILL PREVAIL AND LOW LEVEL CLOUD FIELD WILL PERSIST NEAR SHORE THROUGH THE PERIOD. MET/MAV WERE SIMILAR AND DEVIATED SLIGHTLY THROUGH THE PERIOD...WILL CONTINUE WITH A TEMPORARY CLEARING DURING THE MID AFTERNOON. ISOLATED THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING COULD PRODUCE SURFACE WIND GUSTS TO 40 MPH WITH MOVEMENT OF THE STORMS GENERALLY TO THE NORTH AROUND 10 MPH. LOX WATCHES/WARNINGS/ADVISORIES... NONE. PUBLIC...MARTIN
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
The Los Angeles radar (KVTX), 71 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
1 hail. Local standard time, as filed.
A trained weather spotter reported nickel-size hail in the community of Cuyama.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5511864.